Skip Navigation LinksHome > March 2010 - Volume 110 - Issue 3 > Chondrolysis After Continuous Infusion Of Local Anesthetics
AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000368958.11129.30
Drug Watch

Chondrolysis After Continuous Infusion Of Local Anesthetics

Aschenbrenner, Diane S. MS, APRN, BC

Free Access
Article Outline
Collapse Box

Author Information

Diane S. Aschenbrenner is the course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: dianea@son.jhmi.edu.

Collapse Box

Abstract

* A possible association between continuous postoperative intraarticular infusion of local anesthetics and chondrolysis has been reported.

* The infusions were administered with elastomeric infusion devices in patients who had undergone orthopedic (mostly shoulder) surgery.

The Food and Drug Administration has received 35 case reports of chondrolysis (necrosis and destruction of cartilage) after continuous intraarticular infusion of local anesthetics (bupivacaine, chloroprocaine, lidocaine, mepivacaine, procaine, and ropivacaine), with or without epinephrine, following orthopedic surgical procedures, 97% of which were performed on the shoulder. The infusions lasted 48 to 72 hours and were administered with disposable elastomeric infusion devices.

The cases of chondrolysis, which were diagnosed a median of 8.5 months after infusion, manifested in joint pain, stiffness, and loss of motion as early as two months after infusion, requiring further surgery in half the patients. Single intraarticular injections of local anesthetics in orthopedic procedures have not been associated with the development of chondrolysis. Although the reason for the cases of chondrolysis is not fully known, they could be attributable to continual infusion or to the use of elastomeric infusion devices, which have not been approved for the intraarticular administration of local anesthetics.

The product labeling of local anesthetics will be updated with a warning on the possible adverse effect of continuous infusion, as will the product labeling of elastomeric infusion devices. Health care professionals are urged not to use these devices for continuous intraarticular infusion of local anesthetics after orthopedic surgery.

© 2010 Lippincott Williams & Wilkins. All rights reserved.

Login